Hail, Ripley
- When
- March 18, 1:15 PM CST
- Where
- Ripley County, 5.6 mi SSE of Gatewood
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 36.505, -91.061
A couple of isolated severe thunderstorm cells developed during the late afternoon hours in the warm sector of a surface low over east central Missouri. The storms developed in a marginally unstable but strongly sheared environment ahead of the trailing cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A couple of isolated severe thunderstorm cells developed during the late afternoon hours in the warm sector of a surface low over east central Missouri. The storms developed in a marginally unstable but strongly sheared environment ahead of the trailing cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 12:47 PM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 147 PM CDT Fri Mar 18 2022 .SHORT TERM...(Tonight through Sunday night) Issued at 147 PM CDT Fri Mar 18 2022 Early this afternoon an upper low was over SW Missouri with energy and associated convection moving northeast across our area. The activity was over SEMO and southern IL early this afternoon. We are keeping an eye on an area over NE Arkansas that will lift northeast through the remainder of the afternoon and early evening. This area could intensify, with scattered strong, possibly locally severe convection at times as it moves northeast. The main hazards will be marginally severe hail and locally strong winds. The best shear is across west KY later this afternoon. Hard to get too excited about robust severe with temps in the mid 60s and dew points in the mid 50s and a veering lower trop flow. But we cannot rule it out. The chance of showers will linger tonight into Saturday morning mainly over the northern 1/2 of the region. Dry weather returns for the remainder of the weekend. It will be rather cool Saturday with highs in the upper 40s EVV Tri-State to near 60 SEMO. It will warm up a bit on Sunday. We generally used a HREF blend with the NAM and GFS for short term trends. .LONG TERM...(Monday through Friday) Issued at 147 PM CDT Fri Mar 18 2022 Focus in the long term will be on Monday night through the mid week period. We will see amplification in the overall upper air pattern with a deep low developing over the southern Rockies, and nation's mid section Monday through Tuesday, lifting northeast toward the Great Lakes Wednesday. Our main concern at this time will be the heavy rain aspect. Lows this far south and deep causing greater meridional flow are not the most favorable set up for severe weather in our area (likely farther south). But that's something to keep an eye on too as the system evolves. Rain chances will diminish late next week as the system departs. Not seeing any significant departures with respect to temperatures. We stayed fairly close to the NBM and utilized the WPC 500 mb prototype clusters for the forecast. The ECENS situational awareness tables also show a decent uptick in PW's with this next system, further supporting the heavy rain concern. && .AVIATION... Issued at 147 PM CDT Fri Mar 18 2022 For the rest of the afternoon, scattered convection is anticipated, with SSW winds 10 to 20 kts and gusty. Mainly low VFR to MVFR conditions anticipated, though IFR conditions can be expected at times. The chance of showers will continue tonight, especially north of a KCGI-KOWB line. MVFR conditions should persist, with winds veering over time to SW and then W heading into Saturday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && CN
Hazardous Weather Outlook National Weather Service Paducah KY 400 AM CDT Fri Mar 18 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 400 AM CDT Fri Mar 18 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are forecast today. There is a slight risk of severe thunderstorms across much of the region this afternoon and early this evening. Some of these storms may become severe, with large hail, damaging winds, and an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy rain may lead to localized flooding across portions of the area Tuesday and Tuesday evening. A few strong thunderstorms may occur Tuesday afternoon and evening, with hail and gusty winds being the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. RJP/KES
The Memphis radar (KNQA), 168 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
2 hail, 1 tornado. Local standard time, as filed.
Video shared on social media indicated one-inch diameter hail covered the ground near Poynor.
Multiple videos showed a narrow funnel cloud with some minor debris. The video was taken looking north from Portageville and west from Marston. There was damage to a carport and some power lines. The video and the damage report were relayed by local broadcast media. There was no apparent damage path on the ground. The short path track was based on videos combined with radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyThe tornado archive for Missouri, 2022Warnings in Missouri, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007978, 1007976, 1007984.